Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 47, NWS Wichita, KS

July 16, 2021Neosho County, Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 16, 2021, 10:22 AM CDT for Neosho County, Wilson County, Woodson County, Kansas. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 10:22 AM CDT (15:22 UTC)
Expired
Jul 17, 2021, 10:15 AM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Neosho County, KS, Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 148 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS43 KICT 161522
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1022 AM CDT Fri Jul 16 2021

KSC133-205-207-171515-
/O.NEW.KICT.FA.W.0047.210716T1522Z-210717T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Neosho KS-Wilson KS-Woodson KS-
1022 AM CDT Fri Jul 16 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Neosho County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Woodson County in southeastern Kansas...

* Until 1015 AM CDT Saturday.

* At 1022 AM CDT, emergency management reported flooding ongoing 
  across the warned area. Numerous roads are flooded. Between 3 and 
  7 inches of rain have fallen.

* Some locations that will experience flooding include...
  Parsons, Chanute, Neodesha, Fredonia, Yates Center, Erie, St. 
  Paul, Thayer, Altoona, Toronto, Buffalo, Neosho Falls, Galesburg, 
  Benedict, Stark, New Albany, Earlton, Coyville, Chanute Airport 
  and Rose.

The heaviest rain has ended, but additional rainfall is possible by 
this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3804 9596 3804 9552 3773 9553 3773 9509
      3738 9509 3739 9596

$$

Martin

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 6:32 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 16, 6:32 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 AM CDT Fri Jul 16 2021

.SHORT TERM...(Today through Monday night)
Issued at 244 AM CDT Fri Jul 16 2021

Numerous clusters of showers/thunderstorms will continue to impact
southeast Kansas through about mid-morning. The culprits are deep
moist convergence along/north of a stalled frontal zone, ahead of
shortwave energy approaching from the northwest. Mid-upper flow
remains parallel to the frontal zone, supporting training storms,
amidst above average precipitable water values...all supportive of
locally very heavy rainfall and flooding concerns. Thinking the
flood watch expiration at 10 AM this morning will be good, although
will probably cancel north/northwest counties early.

Will likely also see some patchy to areas of fog early this morning,
mainly northwest of the KS Turnpike corridor, given low dewpoint
depressions and favorable easterly upslope flow. Setup would appear
favorable for at least some patchy dense fog, so will need to
monitor for possible dense fog advisory.

Shortwave trough sweeping southeast this morning along with merging
cold pools likely aiding the frontal zone's southward push should
keep most afternoon-evening storm chances just south of the forecast
area across Oklahoma, although did dribble low PoPs across southeast
KS to account for the more northerly RAP solution. Also dribbled
some low PoPs into central/north-central KS later tonight to account
for High Plains activity rolling southeast, although thinking better
chances will remain across western KS.

Periodic thunderstorm chances remain in the forecast Saturday
through Monday, as the region remains on the eastern fringes of the
stout western CONUS ridge, favoring periodic shortwaves in the
mid/upper flow aloft traversing Mid-america. While this type of
thunderstorm pattern makes for challenging PoP forecasts, wondering
if the greatest storm chances will be generally Sunday through
Monday, when a more substantial upper wave approaches from the
north.

All-in-all, widespread severe weather appears unlikely Saturday
through Monday due to poor lapse rates and modest (at best) deep
layer shear. However, typical summertime combination of
instability/shear should support the threat for a handful of
strong to marginally severe storms. Of greater concern will be
pockets of heavy rainfall and localized flooding, given above
average precipitable waters and the potential for multiple rounds
of storms.

.LONG TERM...(Tuesday through Thursday)
Issued at 244 AM CDT Fri Jul 16 2021

While some differences exist, deterministic and ensemble mean
consensus supports fairly quiet weather (thunderstorm-wise) much of
next week, as upper ridging slowly builds in from the west.
Meanwhile, retrograding upper energy across the southern CONUS
undercutting the western/central CONUS ridge should also support
cooler than normal temperatures for at least Monday-Tuesday, with
readings warming back closer to normal for the 2nd half of the
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 626 AM CDT Fri Jul 16 2021

IFR and LIFR cigs were impacting central KS this morning with some
transient areas of fog. Low cigs and reductions in visibility are
expected to be short-lived with VFR returning by 15-16Z at most
locations. Showers and storms were ongoing across southeast KS
impacting the KCNU area and this activity should continue to
propate south and east away from the area as we move through the
morning hours with VFR returning toward midday. Light easterly
winds will prevail across the area today and tonight. Storm
activity tonight is expected to be most concentrated across the
high plains of western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  70  89  70 /  10  10  30  30
Hutchinson      88  68  90  68 /   0  10  30  30
Newton          85  68  88  69 /  10  10  20  30
ElDorado        86  68  88  69 /  30  10  30  30
Winfield-KWLD   89  70  90  70 /  20  20  30  30
Russell         89  67  90  68 /   0  20  30  40
Great Bend      89  68  89  68 /   0  20  30  30
Salina          88  67  91  68 /   0  10  20  30
McPherson       87  67  89  68 /   0  10  30  30
Coffeyville     86  70  88  70 /  80  20  30  20
Chanute         83  71  87  70 /  80  20  20  20
Iola            83  70  87  69 /  80  10  20  20
Parsons-KPPF    85  70  88  70 /  80  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 AM CDT this morning for KSZ069>072-093>096-
098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jul 16, 5:13 AM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
513 AM CDT Fri Jul 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
513 AM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will gradually exit southeast
Kansas to the east by 8 to 9 AM. Pockets of very heavy rainfall and
localized flooding are likely. Do not drive through flooded roads.

Patchy to areas of fog will impact portions of central and north-
central Kansas early this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue across the region
Saturday through Monday. A handful of strong to marginally severe
storms are possible during this period, along with pockets of very
heavy rainfall and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 16, 9:14 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 E CHANUTE             37.67N 95.38W
07/16/2021  M5.21 INCH       NEOSHO             KS   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

JC
Local storm report, Jul 16, 9:15 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
915 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       4 E CHANUTE             37.67N 95.38W
07/16/2021  M5.21 INCH       NEOSHO             KS   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

JC
Local storm report, Jul 16, 9:16 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     HEAVY RAIN       TORONTO                 37.80N 95.95W
07/16/2021  M5.52 INCH       WOODSON            KS   MESONET

            24-HOUR TOTAL.

&&

JC
Local storm report, Jul 16, 9:18 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
918 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 NNE GALESBURG         37.49N 95.35W
07/16/2021  M4.88 INCH       NEOSHO             KS   CO-OP OBSERVER

            24-HOUR TOTAL.

&&

JC
Local storm report, Jul 16, 9:33 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
933 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     FLOOD            1 E PARSONS             37.34N 95.25W
07/16/2021                   LABETTE            KS   TRAINED SPOTTER

            WATER OVER THE MAIN STREET BRIDGE JUST EAST
            OF 10TH STREET. FROM LABETTE CREEK OVERFLOW.

&&

JC
Local storm report, Jul 16, 10:22 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1022 AM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       7 E CHANUTE             37.68N 95.33W
07/16/2021  M5.00 INCH       NEOSHO             KS   EMERGENCY MNGR

            24-HOUR TOTAL.

&&

JC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:04 PM CDTSevere Thunderstorm WarningICTKingman56 min
Jul 15, 7:31 PM CDTSpecial Weather StatementICTWoodson59 min
Jul 15, 8:22 PM CDTSpecial Weather StatementICTElk53 min
Jul 15, 9:37 PM CDTSpecial Weather StatementICTLabette, Neosho53 min
Jul 15, 10:41 PM CDTSpecial Weather StatementICTLabette34 min
Jul 15, 11:04 PM CDTAreal Flood WarningICTButler, Elk, Neosho, Wilson11 hr
Jul 15, 11:13 PM CDTSpecial Weather StatementICTCowley62 min
Jul 16, 2:56 AM CDTAreal Flood WarningICTAllen, Greenwood, Woodson7 hr
Jul 16, 4:08 AM CDTAreal Flood WarningICTLabette, Montgomery30 hr
Jul 16, 6:15 AM CDTRiver Flood WarningICTWilson14 hr
Jul 16, 7:09 AM CDTRiver Flood WarningICTWilson34 hr
Jul 16, 7:12 AM CDTRiver Flood WarningICTLabette, Neosho3 days
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery, Wilson71 hr
Jul 16, 8:23 AM CDTRiver Flood WarningICTMontgomery68 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTNeosho36 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTCherokee, Labette3 days
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen, Neosho50 hr
Jul 16, 8:42 AM CDTRiver Flood WarningICTAllen35 hr
Jul 16, 4:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 4:52 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner42 min
Jul 16, 5:06 PM CDTSpecial Weather StatementICTKingman24 min
Jul 16, 5:29 PM CDTSpecial Weather StatementICTSumner31 min
Jul 16, 5:34 PM CDTSpecial Weather StatementICTKingman26 min
Jul 16, 6:01 PM CDTSpecial Weather StatementICTHarper29 min
Jul 16, 6:17 PM CDTSpecial Weather StatementICTSumner28 min
Jul 16, 6:31 PM CDTSpecial Weather StatementICTHarper29 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.